Eczematous eruptions in psoriasis patients using IL-17 inhibitors

February 21, 2020

A recent chart review found that eczematous eruptions occurred in 5.8% of patients using interleukin (IL)-17 inhibitors for psoriasis. Its authors believe that additional research could help identify which patients may be most at risk.

A recent chart review found that eczematous eruptions occurred in 5.8% of patients using interleukin (IL)-17 inhibitors for psoriasis. Its authors suggest that the pathology behind these eruptions may involve IL-17 activity in psoriasis and eczema, and that additional research could help identify which patients are at risk.

RELATED: Abrocitinib works quickly in atopic dermatitis

"In our case series, the skin eruptions occurred 3-4 months after treatment initiation with an anti-IL-17A monoclonal antibody and had a high impact on clinical practice since they were often associated with itching or burning, leading to the interruption of the biological treatment in [more than] 60% of patients," write authors led by Giacomo Caldarola, M.D., of the Institute of Dermatology, Università Cattolica del Sacro Cuore, and the Fondazione Policlinico Universitario A. Gemelli IRCCS, both in Rome.

The study population included patients with chronic plaque psoriasis who attended outpatient clinics at five participating dermatologic treatment centers in Italy and developed cutaneous inflammatory eruptions during treatment with secukinumab or ixekizumab. These events were considered related to the treatment based on a Naranjo score of at least four and the agreement of at least two of three investigators. Investigators excluded brodalimumab from analysis because it was approved for psoriasis in Italy during the study period (September 2016 through February 2019).

Among 325 patients treated with secukinumab and 143 with ixekizumab, researchers tallied 27 cutaneous inflammatory eruptions (17 with secukinumab) in 27 patients, most of whom were Caucasian. Eleven patients each had clinical features consistent with a classical acute eczematous rash or an atopic dermatitis (AD)-like rash. Five patients had psoriasiform eruptions.

The eruptions impacted mainly the trunk and flexural areas and were associated with itch (mean score: 6/10) in 20 patients and burning in six patients. At the time of the eruptions, eight of 11 patients showed high serum immunoglobulin E levels, while only one of 27 showed blood hypereosinophilia.
Investigators performed histopathological analysis of samples from 12 cases. In four cases, histopathology revealed features, such as full-thickness spongiosis, consistent with acute spongiotic dermatitis (correlating with a clinical diagnosis of acute eczematous reaction). In five cases, histopathology revealed irregular acanthosis with minimal spongiosis and focal parakeratosis, consistent with AD. Three cases showed features such as regular epidermal hyperplasia with mild spongiosis, consistent with a psoriasiform eczema.

At the time of IL-17 inhibitor initiation, 20 patients (74%) had undergone previous biologic treatment - five with another IL-17 agent that did not produce cutaneous side effects. Only six and 11 patients, respectively, had a personal or family history of atopy; 13 patients had neither.

RELATED: Oral JAK inhibitor appears safe, effective for atopic dermatitis

"According to our case series," write Caldarola et al., "some patients may experience these eczematous eruptions with an anti-IL-17A agent but not with another one of the same class. Further investigations are needed to explain this phenomenon. Personal and/or family history of atopy cannot help in predicting who may experience these eruptions since more than half of the patients did not report any personal or family concomitant or past atopic disease. No other risk factors have been identified."

Investigators’ literature review found that no eczematous eruptions were reported in any pivotal ixekizumab or secukinumab trials except for a single ixekizumab study conducted in Japan (UNCOVER-J). In this study, eczema occurred in 11 of 91 patients (12.1%), although its authors reported no further clinical characterization. Outside of pivotal trials, Caldarola et al. found four articles reporting a total of nine inflammatory skin eruptions occurring during anti-IL-17 treatment.

Mark Lebwohl, M.D., who was not involved with the study, says, "Eczematous eruptions have been reported previously in patients on anti-IL-17 antibodies. But the frequency reported here, more than one in 20, is higher than I would expect, considering that I treat many patients with anti-IL-17 antibodies and never see this."

"I don't believe this will have an impact on day-to-day practice,” adds Dr. Lebwohl, Waldman Professor and Chairman, Kimberly and Eric J. Waldman Department of Dermatology, Icahn School of Medicine at Mount Sinai. “But on those uncommon occasions when patients develop eczematous eruptions, the information presented here will be valuable."

Mechanistically, Caldarola et al. note that as in psoriasis, elevated IL-17 levels appear to be involved in the pathogenesis of AD.

RELATED: IL-23 inhibitors may offer psoriasis patients longer-lasting results

"The mechanisms underlining the onset of these eczematous paradoxical adverse events during anti-IL-17A treatment are currently unknown," they write.

However, the authors speculate that these reactions may be a consequence of selectively blocking the A isoform of IL-17. This change may induce overexpression of other isoforms such as IL-17C. Unlike IL-17A, which is produced mainly by Th17 cells, they write, IL-17C comes mainly from epithelial cells, and this isoform seems to be involved in the pathogenesis of both psoriasis and AD.

Disclosures:

Dr. Lebwohl has been an investigator and advisor for guselkumab (Janssen), tildrakizumab (Sun Pharma), risankizumab (AbbVie), mirikizumab (Eli Lilly) and most biologic therapies available for psoriasis. All payments for research go to his employer, the Icahn School of Medicine at Mount Sinai, and he receives no personal direct compensation from the manufacturers of biologic therapies.

References:

Caldarola G, Pirro F, Di Stefani A, et al. Clinical and histopathological characterization of eczematous eruptions occurring in course of anti IL-17 treatment: a case series and review of the literature. Expert Opin Biol Ther. 2020 Feb 17:1-8. doi: 10.1080/14712598.2020.1727439.